Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 129, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 18, 2005, 11:36 PM EDT for Newaygo County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2005, 11:36 PM EDT (03:36 UTC)
- Expired
- Aug 19, 2005, 12:30 AM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 190336
SVRGRR
MIC123-190430-
/O.NEW.KGRR.SV.W.0129.050819T0336Z-050819T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 PM EDT THU AUG 18 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 1230 AM EDT
* AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FREMONT...OR ABOUT 10 MILES NORTHWEST OF NEWAYGO...AND MOVING
NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WOOSTER AND AETNA AROUND 1145 PM EDT
WHITE CLOUD AROUND 1155 PM EDT
BIG PRAIRIE AROUND 1205 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4376 8558 4351 8558 4347 8572 4342 8587
4342 8590 4338 8598 4338 8602 4341 8604
4356 8604
$$
JK MEADE2 follow-up statements
000
WWUS53 KGRR 190405
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 AM EDT FRI AUG 19 2005
MIC123-190430-
/O.CON.KGRR.SV.W.0129.000000T0000Z-050819T0430Z/
NEWAYGO MI-
1205 AM EDT FRI AUG 19 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEWAYGO COUNTY
UNTIL 1230 AM EDT...
AT 1203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WHITE CLOUD...AND MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BIG PRAIRIE BY 1210 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EDT FRIDAY MORNING FOR
SOUTHWESTERN MICHIGAN.
LAT...LON 4376 8558 4351 8558 4347 8572 4342 8587
4342 8590 4338 8598 4338 8602 4341 8604
4356 8604
$$
JK000
WWUS53 KGRR 190430
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 AM EDT FRI AUG 19 2005
MIC123-190437-
/O.EXP.KGRR.SV.W.0129.000000T0000Z-050819T0430Z/
NEWAYGO MI-
1230 AM EDT FRI AUG 19 2005
...THE SEVERE THUNDERSTORM WARNING FOR NEWAYGO COUNTY HAS BEEN
ALLOWED TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EDT FRIDAY MORNING FOR
SOUTHWESTERN MICHIGAN.
LAT...LON 4376 8558 4351 8558 4347 8572 4342 8587
4342 8590 4338 8598 4338 8602 4341 8604
4356 8604
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:44 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 18, 10:44 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1044 PM EDT THU AUG 18 2005 .UPDATE.. TORNADIC THUNDERSTORMS HAVE BEEN MOVING ACROSS SOUTHERN WISCONSIN THIS EVENING. 0-1KM HELICITY VALUES ARE OVER 300M2/S2 OVER SE WI AS OF 02Z. HELICITY VALUES ABOVE 250M2/S2 HAVE PUSHING INTO THE SW CORNER OF THE CWA AND MAY INCREASE AS A WARM FRONT LIFTS OVER THIS REGION. SEVERE WEATHER STILL POSSIBLE AS VWP SHOWS STRONG SHEAR IN THE LOW LEVELS. LCL LEVELS ARE QUITE LOW...AROUND 700 FT. 0-6KM BULK LAYER SHEAR WAS MAXED OVER LAKE MICH AT 50KT. THIS WOULD SUGGEST THE STORMS WILL MAINTAIN THEMSELVES AS THEY CROSS THE LAKE. SPC IS CONSIDERING A TORNADO WATCH FOR THE SW PORTION OF THE CWA. OTHERWISE A STRONG SHORT WAVE WILL CROSS THE CWA OVERNIGHT LEADING TO WIDESPREAD SHOWERS AND STORMS THROUGHOUT THE CWA. WILL BUMP POPS UP. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && JK
Hazardous weather outlook, Aug 18, 4:51 PM EDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 451 PM EDT THU AUG 18 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 190930- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 451 PM EDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT ONE AREA OF SHOWERS AND THUNDERSTORMS WILL BE AFFECTING THE AREA THROUGH THE EARLY EVENING HOURS. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. LOCALLY HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARDS FROM THESE STORMS. A SECOND BATCH OF THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE THROUGH THE AREA DURING THE OVERNIGHT HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SOME ISOLATED SEVERE WEATHER OVER SOUTHWEST LOWER MICHIGAN...WITH DAMAGING WINDS BEING THE MAIN THREAT. CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS OF RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UNSEASONABLY STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH LOWER MICHIGAN SATURDAY AFTERNOON. PERIODS OF THUNDERSTORMS ARE EXPECTED AHEAD OF THE COLD FRONT LATE FRIDAY NIGHT INTO SATURDAY MORNING. IT WOULD NOT BE OUT OF THE QUESTION FOR A FEW OF THESE STORMS TO REACH SEVERE LIMITS AND HAVE WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER. COLD AIR COMING IN BEHIND THE COLD FRONT COMBINED WITH NORTHWEST WINDS OF AT LEAST 15 TO 25 KNOTS WILL PRODUCE A HAZARD TO SMALL CRAFT BEGINNING SATURDAY AFTERNOON AND CONTINUING THROUGH AT LEAST SUNDAY MORNING. WAVES ARE EXPECTED TO BUILD TO AT LEAST 4 TO 6 FEET SATURDAY AFTERNOON THROUGH AT LEAST SUNDAY MORNING. AN INCREASED THREAT OF RIP CURRENTS WILL BE PRESENT DURING THIS TIME PERIOD. THERE WILL BE A POTENTIAL OF WATERSPOUTS ALSO LATE SATURDAY NIGHT AND ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT AND AGAIN LATE FRIDAY NIGHT AND EARLY SATURDAY. WDM NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:00 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 46 min |
| Aug 19, 12:07 AM EDT | Special Marine Warning | GRR | 84 min | |
| Aug 19, 12:34 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 29 min |
| Aug 19, 12:50 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 43 min |
| Aug 19, 1:01 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 45 min |
| Aug 19, 1:43 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 19 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.